Alert archive / Florida / High Surf Advisories in 2022

High Surf Advisory 5, NWS Mobile, AL

March 18, 2022Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this high surf advisory at Mar 18, 2022, 5:44 AM CDT for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Mar 18, 2022, 10:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2022, 5:44 AM CDT (10:44 UTC)
In effect from
Mar 18, 2022, 10:00 AM CDT
Expired
Mar 19, 2022, 1:00 AM CDT
In force
15 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2022-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2022-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this high surf advisory went out at Mar 18, 4:59 AM CDT, 45 minutes earlier.

Area forecast discussion, Mar 18, 4:59 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
459 AM CDT Fri Mar 18 2022

.NEAR TERM MESOSCALE UPDATE...A low pressure system located over
Oklahoma early this morning will take on a negative tilt as it lifts
northeastward toward Missouri through the morning hours. The
associated cold front will move eastward across the Mississippi
Valley region by midday today. A 90-100 kt 500 mb jet streak is
expected to round the base of the trough and lift across northern
MS/AL this morning, placing our area in the favored placement of
ascent in the right entrance region of the jet. An organizing QLCS
will spread into southeast MS and interior southwest AL between 5
and 8 AM CDT this morning. A warm front will also lift northeastward
across the rest of our CWA through the remainder of this morning and
into early this afternoon. The airmass will become increasingly
unstable with MLCAPE values rising to 1500-2500 J/KG through the
morning hours in the wake of the passing warm front. The available
instability, along with increasing deep layer shear, steep mid level
lapse rates, and increasing low level storm relative helicity values
between 200-400 m2/s2 will support all modes of severe weather,
including quarter to golfball size hail, damaging winds in excess of
60 mph, and tornadoes as the convective line moves across our region
today. We do have concerns that favorable overlap of instability,
strong low level wind fields, and impressive low level curvature to
the hodographs could result in a strong tornado potential in our
area today. Heavy rainfall amounts of 1-2" and perhaps locally in
excess of 3-4" will be possible, especially over interior areas
today, which could result in a localized urban flooding or flash
flooding threat, but the overall flood threat looks to be marginal
considering dry antecedent conditions and localized nature of
excessive rainfall amounts. The severe threat will progress from
west to east, generally ending by early afternoon over the western
half of our area and late afternoon/early evening over our eastern
and southeastern zones. Surf heights increase to 4-6 feet along our
local beaches later this morning, so we will opt to issue a High
Surf Advisory during this time. A HIGH rip current risk will also be
in effect. /21

&&

.SHORT TERM /Saturday night Through Sunday night/...An active
near term transitions into a imperturbable short term with dry
conditions expected through the period as large scale subsidence
takes hold of the region. The trough mentioned in the near term
continues to exit the region on early Saturday night with ridging
beginning to build into the area from the west late Saturday night
and into early Sunday. Surface high pressure also begins to build
in from the west on Saturday night, and slides northeast into the
Appalachians by Sunday night. This will result in generally light
north-northwesterly surface winds on Saturday night gradually
becoming easterly by the end of the period.

As for temps, with clear skies and light north-northwest winds
Saturday night, lows will be a bit on the cool side in the wake of
the cold front with temps ranging from near 40 northwest of I-65,
to the mid 40s southeast. As ridging grabs hold of the area on
Sunday, highs climb into the low to mid 70s across the area under
mainly clear skies. Lows Monday night warm up a tad with mainly
mid 40s expected across inland areas, and upper 40s to low 50s
along the coast. Lastly, a Moderate risk of rip currents expected
Saturday night, becoming low by Sunday. JEH/88

&&

.EXTENDED TERM /Monday Through Thursday/...Another threat for severe
weather remains in the forecast for the middle part of the week.
Details concerning the next event will be ironed out as it gets
closer in time.

Dry, mild weather expected to kick off your work week as the local
area remains in zonal flow under the influence of weak ridging
aloft. A shortwave trough slides toward the Southern Plains and
deepens through the day on Monday. This shortwave nudges the ridge
further east and flow aloft turns southwesterly. There remains quite
a bit of uncertainty surrounding the evolution of this trough as we
head into the rest of the week. Down in the lower levels, a surface
high lifts out of the Southeast through the day on Monday and
onshore flow sets up across the area. A surface low develops over
the Southern Plains in response to the deepening trough aloft later
on Monday. A warm front will hover over the Gulf waters in the
morning hours on Tuesday and eventually lift onshore during the day
as the surface low lifts northeast. A cold front draped to the south
of the surface low should slide into the region sometime late
Tuesday through Wednesday. Note that the evolution of the surface
low and cold/warm fronts on Tuesday and Wednesday also hinge on the
upper level features. That said, there is the potential for severe
weather in the Tuesday evening through Wednesday timeframe with a
low level jet moving overhead, plenty of instability in the warm
sector, and plenty of shear overhead. In the wake of the cold front,
the area will dry out during the latter part of the week as a
surface high builds into the area. No major temperature swings in
the extended timeframe, although it might get a little chilly
late in the week behind the front. 07/mb

&&

.MARINE...A Small Craft Advisory is now in effect for all marine
areas through Saturday morning given strong southerly to
southwesterly expected as a cold front approaches the marine area
from the west. Following the SCA, a moderate northwesterly flow
will develops late tonight and into Saturday morning behind the
cold front, with the moderate offshore flow will then continuing
into Sunday morning. Winds are expected to be below SCA during
this timeframe, and likely even below SCEC criteria except for out
over the open Gulf waters. Early next week, a moderate to strong
easterly to southeasterly flow sets up in advance of the next
weather system that will be moving toward the marine area from the
west with SCA conditions likely returning Monday night into
Tuesday. JEH/88

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday evening for ALZ265-266.

     High Surf Advisory from 10 AM this morning to 4 AM CDT Saturday
     for ALZ265-266.

FL...High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

     High Surf Advisory from 10 AM this morning to 4 AM CDT Saturday
     for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 7 AM CDT Saturday for GMZ633>636.

     Small Craft Advisory until 7 AM CDT Saturday for GMZ630>632.

     Small Craft Advisory until 10 AM CDT Saturday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 18, 4:48 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
448 AM CDT Fri Mar 18 2022

MSZ067-075-076-181030-
Perry MS-Greene MS-Wayne MS-
448 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of northern Perry, Wayne
and northwestern Greene Counties through 530 AM CDT...

At 448 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Petal to near Rock
Hill. Movement was northeast at 65 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Richton, Clara and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 AM CDT for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3143 8915 3143 8894 3182 8894 3185 8865
      3189 8847 3168 8847 3143 8872 3109 8915
TIME...MOT...LOC 0948Z 221DEG 58KT 3136 8924 3112 8931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 5:24 AM CDTSevere Thunderstorm WarningMOBChoctaw, Washington66 min
Mar 18, 6:18 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBClarke, Wilcox42 min
Mar 18, 6:43 AM CDTSpecial Weather StatementMOBWashington47 min
Mar 18, 6:57 AM CDTSevere Thunderstorm WarningMOBClarke, Wilcox63 min
Mar 18, 7:09 AM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Washington, Wilcox3 hr
Mar 18, 7:35 AM CDTSpecial Weather StatementMOBClarke55 min
Mar 18, 7:43 AM CDTSpecial Weather StatementMOBClarke, Washington62 min
Mar 18, 7:45 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBMobile45 min
Mar 18, 8:03 AM CDTSevere Thunderstorm WarningMOBClarke, Washington42 min
Mar 18, 8:09 AM CDTSevere Thunderstorm WarningMOBClarke, Conecuh, Monroe, Wilcox66 min
Mar 18, 8:32 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile43 min
Mar 18, 8:40 AM CDTSpecial Weather StatementMOBClarke, Washington65 min
Mar 18, 9:16 AM CDTAreal Flood AdvisoryMOBBaldwin, Butler, Clarke, Conecuh, Escambia, Mobile and 2 more3 hr
Mar 18, 9:31 AM CDTSpecial Weather StatementMOBMobile44 min
Mar 18, 9:33 AM CDTAreal Flood AdvisoryMOBButler3 hr
Mar 18, 9:33 AM CDTSpecial Marine WarningMOB42 min
Mar 18, 9:35 AM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia40 min
Mar 18, 9:43 AM CDTSevere Thunderstorm WarningMOBWashington47 min
Mar 18, 9:44 AM CDTAreal Flood AdvisoryMOBClarke, Washington3 hr
Mar 18, 9:50 AM CDTAreal Flood AdvisoryMOBButler, Conecuh, Crenshaw3 hr
Mar 18, 9:50 AM CDTSevere Thunderstorm WarningMOBMobile40 min
Mar 18, 9:52 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
Mar 18, 9:58 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw47 min
Mar 18, 10:09 AM CDTSevere Thunderstorm WarningMOBBaldwin51 min
Mar 18, 10:16 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia44 min
Mar 18, 10:20 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Mar 18, 10:20 AM CDTSpecial Marine WarningMOB85 min
Mar 18, 10:20 AM CDTTornado WarningMOBCrenshaw30 min
Mar 18, 10:23 AM CDTAreal Flood AdvisoryMOBConecuh, Covington, Crenshaw, Escambia3 hr
Mar 18, 10:23 AM CDTTornado WarningMOBCovington34 min
Mar 18, 10:27 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Mar 18, 10:30 AM CDTSevere Thunderstorm WarningMOBBaldwin45 min
Mar 18, 10:33 AM CDTTornado WarningMOBCovington, Crenshaw23 min
Mar 18, 10:36 AM CDTSevere Thunderstorm WarningMOBConecuh, Escambia39 min
Mar 18, 10:37 AM CDTTornado WarningMOBConecuh, Escambia26 min
Mar 18, 11:00 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBConecuh, Covington, Crenshaw, Escambia45 min
Mar 18, 11:06 AM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Conecuh, Escambia, Mobile, Monroe and 1 more16 min
Mar 18, 11:07 AM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia53 min
Mar 18, 11:11 AM CDTSpecial Marine WarningMOB94 min
Mar 18, 11:20 AM CDTFlash Flood WarningMOBConecuh, Covington, Crenshaw, Escambia4 hr
Mar 18, 11:28 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Mar 18, 11:40 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia65 min
Mar 18, 11:48 AM CDTAreal Flood AdvisoryMOBCovington3 hr
Mar 18, 11:48 AM CDTSpecial Marine WarningMOB27 min
Mar 18, 11:52 AM CDTSpecial Weather StatementMOBEscambia38 min
Mar 18, 11:54 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia45 min
Mar 18, 12:10 PM CDTFlash Flood WarningMOBCovington3 hr
Mar 18, 12:27 PM CDTAreal Flood AdvisoryMOBCovington3 hr
Mar 18, 12:28 PM CDTSpecial Weather StatementMOBConecuh, Escambia47 min
Mar 18, 12:43 PM CDTSpecial Marine WarningMOB92 min
Mar 18, 12:55 PM CDTSpecial Weather StatementMOBMobile50 min
Mar 18, 3:10 PM CDTSpecial Marine WarningMOB95 min
Mar 18, 3:29 PM CDTAreal Flood WarningMOBCovington6 hr
Mar 18, 4:40 PM CDTSpecial Marine WarningMOB65 min
Mar 18, 6:54 PM CDTRiver Flood WarningMOBEscambia6 days
Mar 18, 10:53 AM CDTSpecial Weather StatementMOBEscambia, Santa Rosa52 min
Mar 18, 11:56 AM CDTTornado WarningMOBOkaloosa, Santa Rosa26 min
Mar 18, 12:26 PM CDTTornado WarningMOBOkaloosa49 min
Mar 18, 12:46 PM CDTTornado WarningMOBOkaloosa8 min
Mar 18, 1:00 PM CDTTornado WarningMOBOkaloosa30 min
Mar 18, 2:19 PM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa3 hr
Mar 18, 3:00 PM CDTSevere Thunderstorm WarningMOBOkaloosa23 min
Mar 18, 4:48 AM CDTSpecial Weather StatementMOBWayne42 min
Mar 18, 6:04 AM CDTSpecial Weather StatementMOBPerry41 min
Mar 18, 6:39 AM CDTFlash Flood WarningMOBWayne6 hr
Mar 18, 7:17 AM CDTSpecial Weather StatementMOBWayne43 min
Mar 18, 7:49 AM CDTTornado WarningMOBGreene, Perry, Wayne11 min
Mar 18, 8:19 AM CDTAreal Flood AdvisoryMOBPerry3 hr
Mar 18, 9:06 AM CDTSevere Thunderstorm WarningMOBGreene, Perry39 min
Mar 18, 9:20 AM CDTAreal Flood AdvisoryMOBGreene, Perry3 hr
Mar 18, 9:22 AM CDTRiver Flood WarningMOBGeorge, Greene, Perry11 days
Mar 18, 9:23 AM CDTRiver Flood WarningMOBGeorge, Greene, Wayne14 days
Mar 18, 9:23 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone52 min
Mar 18, 10:17 AM CDTSpecial Weather StatementMOBGeorge, Greene, Stone43 min
Mar 18, 10:33 AM CDTAreal Flood AdvisoryMOBPerry, Stone3 hr
Mar 18, 10:56 AM CDTSpecial Weather StatementMOBGeorge49 min

Nearby

High Surf Advisories in Florida, 2022High Surf Advisories in Alabama, 2022Every high surf advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.